Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 47, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 13, 2017, 9:37 PM CDT for 7 counties in Minnesota. It was in force for 53 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 9:37 PM CDT (02:37 UTC)
- Expired
- Jun 13, 2017, 10:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clay County, MN, Clearwater County, MN, Mahnomen County, MN, Norman County, MN, Otter Tail County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 164 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 9:40 PM CDT | HAIL 0.5 | Ottertail, MN | HALF INCH HAIL AND ESTIMATED 30 MPH WIND GUSTS ON NORTHEAST SIDE OF OTTERTAIL LAKE |
| Jun 13, 9:42 PM CDT | TSTM WND DMG | 4 Ese Detroit Lakes, MN | A LARGE TREE WAS DOWN ALONG THE HIGHWAY BETWEEN DETROIT LAKES AND FRAZEE. TIME ESTIMATED BASED ON RADAR. |
| Jun 13, 9:52 PM CDT | TSTM WND DMG | 4 N New York Mills, MN | NUMEROUS LARGE BRANCHES AND LIMBS BROKEN DOWN. TIME ESTIMATED BASED ON RADAR. |
| Jun 13, 9:55 PM CDT | TSTM WND DMG | 4 Ese Detroit Lakes, MN | A LARGE TREE WAS DOWN ALONG THE HIGHWAY. |
| Jun 13, 10:00 PM CDT | TSTM WND DMG | Height Of Land Lake, MN | NUMEROUS LARGE TREE BRANCHES AND LIMBS BROKEN DOWN AROUND HEIGHT OF LAND TOWNSHIP. A FEW TREES UPROOTED ON THE NORTH SIDE OF HEIGHT OF LAND LAKE. |
| Jun 13, 10:10 PM CDT | TSTM WND DMG | 4 Ssw Naytahwaush, MN | NUMEROUS LARGE TREE BRANCHES AND LIMBS BROKEN DOWN ALONG CR4 NEAR SOUTH TWIN LAKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 5:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.6 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2418 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1530 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
425
WUUS53 KFGF 140237
SVRFGF
MNC005-027-029-087-107-111-159-140330-
/O.NEW.KFGF.SV.W.0047.170614T0237Z-170614T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
937 PM CDT TUE JUN 13 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northeastern Clay County in northwestern Minnesota...
Eastern Norman County in northwestern Minnesota...
Western Wadena County in central Minnesota...
Eastern Otter Tail County in west central Minnesota...
Mahnomen County in northwestern Minnesota...
Becker County in northwestern Minnesota...
Southern Clearwater County in northwestern Minnesota...
* Until 1030 PM CDT.
* At 936 PM CDT, severe thunderstorms were located along a line
extending from Hitterdal to near Perham to near Urbank, and are
nearly stationary.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Public. This storm has a history of producing damaging
winds.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Vergas and Dale around 940 PM CDT.
Hitterdal around 955 PM CDT.
Perham around 1000 PM CDT.
Frazee, Ulen and Almora around 1030 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4656 9572 4693 9638 4750 9609 4750 9598
4700 9518 4691 9516 4681 9516 4680 9514
4637 9504 4637 9516 4611 9515 4611 9553
TIME...MOT...LOC 0236Z 212DEG 4KT 4695 9625 4663 9567 4611 9544
HAIL...0.75IN
WIND...60MPH
$$
Hopkins2 follow-up statements
937
WWUS53 KFGF 140301
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1001 PM CDT TUE JUN 13 2017
MNC027-140310-
/O.CAN.KFGF.SV.W.0047.000000T0000Z-170614T0330Z/
Clay MN-
1001 PM CDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
central, north central, northwestern and west central Minnesota.
LAT...LON 4611 9553 4667 9560 4703 9620 4750 9609
4750 9598 4700 9518 4681 9516 4637 9504
4637 9516 4611 9515
TIME...MOT...LOC 0300Z 212DEG 4KT 4697 9623 4665 9565 4613 9542
$$
MNC005-029-087-107-111-159-140330-
/O.CON.KFGF.SV.W.0047.000000T0000Z-170614T0330Z/
Norman MN-Wadena MN-Otter Tail MN-Mahnomen MN-Becker MN-
Clearwater MN-
1001 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR EASTERN NORMAN...SOUTHWESTERN WADENA...EASTERN OTTER TAIL...
MAHNOMEN...BECKER AND SOUTHERN CLEARWATER COUNTIES...
At 1000 PM CDT, severe thunderstorms were located along a line
extending from Hitterdal to near Perham to near Urbank, and are
nearly stationary.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Public.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Perham around 1005 PM CDT.
Frazee around 1030 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4611 9553 4667 9560 4703 9620 4750 9609
4750 9598 4700 9518 4681 9516 4637 9504
4637 9516 4611 9515
TIME...MOT...LOC 0300Z 212DEG 4KT 4697 9623 4665 9565 4613 9542
HAIL...0.75IN
WIND...60MPH
$$
Hopkins453
WWUS53 KFGF 140329
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1029 PM CDT TUE JUN 13 2017
MNC005-029-087-107-111-159-140339-
/O.EXP.KFGF.SV.W.0047.000000T0000Z-170614T0330Z/
Norman MN-Wadena MN-Otter Tail MN-Mahnomen MN-Becker MN-
Clearwater MN-
1029 PM CDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NORMAN...SOUTHWESTERN
WADENA...EASTERN OTTER TAIL...MAHNOMEN...BECKER AND SOUTHERN
CLEARWATER COUNTIES WILL EXPIRE AT 1030 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire. However gusty winds are still possible with
these thunderstorms.
A severe thunderstorm watch remains in effect until 100 AM CDT for
central, north central, northwestern and west central Minnesota.
LAT...LON 4611 9553 4667 9560 4703 9620 4750 9609
4750 9598 4700 9518 4681 9516 4637 9504
4637 9516 4611 9515
TIME...MOT...LOC 0329Z 212DEG 4KT 4700 9621 4668 9563 4616 9540
$$
HopkinsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:56 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 13, 6:56 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 656 PM CDT Tue Jun 13 2017 .UPDATE... Issued at 656 PM CDT Tue Jun 13 2017 SPC issued a severe thunderstorm watch for most of the FA through 1 am. Have no active warnings at this point, but radar shows some echoes moving into the far southern FA. This area has been cloudy and cool, so this may be a limiting factor. On the positive side, there are strong 850mb winds feeding into the southern Red River Valley with a lot of moisture to work with. So will be watching to see how the activity moving up into the southern FA responds as it moves northward. && .SHORT TERM...(This evening through Wednesday) Issued at 230 PM CDT Tue Jun 13 2017 Coverage and location of severe storms this afternoon/evening main challenge and impacts through the short term. Still monitoring storm potential as several scenarios could play out affecting severe storms and associated hazards. Surface low remains over se SD with warm front through east central SD into s MN. Some model guidance lifts the low into se ND however Clouds over ne SD may be hindering northward progress of low. this would lessen the significant tornado threat somewhat. Another scenario could be development along a boundary or pseudo dry line initially over se ND mid late afternoon developing northward through the evening. Tornadoes could initially develop however this case would be more supportive of a large hail and damaging wind event. In either case will continue to monitor conditions closely. Storms will continue to propagate east through evening weakening late this evening. Wednesday for the most part should be dry other than some lingering shra over the far ne in the morning and across the far north in wrap around later in the afternoon. highs will be close to average. .LONG TERM...(Wednesday night through Tuesday) Issued at 230 PM CDT Tue Jun 13 2017 The extended period begins with zonal flow over the area in the wake of a departed low pressure system, with the jet beginning to sag south of the area. Expect a few disturbances to move through the flow bringing chances for more precipitation. By Saturday, low pressure develops south of the forecast area with the greatest risk for pcpn across South Dakota and southern Minnesota. Upper level low pressure crossing North Dakota will provide sufficient lift to trigger showers across the area. By Sunday, conditions will be a bit more tranquil. Otherwise, temperatures through the end of the period will generally stay on the warm side, with upper 70s to low 80s for highs. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 656 PM CDT Tue Jun 13 2017 Not a lot happening at any of the TAF sites now, but anticipate things to become more active between 02z and 06z. Ceilings have been lowering as well, so looks like most TAFs will be MVFR to IFR at times. Improving conditions expected by Wednesday morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Voelker LONG TERM...Hopkins AVIATION...Godon
Hazardous weather outlook, Jun 13, 4:11 AM CDT, 17 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 411 AM CDT Tue Jun 13 2017 MNZ002-003-022-027>032-040-NDZ028>030-038-039-049-052-053-140915- Norman-Clay-Mahnomen-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill- Barnes-Cass-Ransom-Sargent-Richland- 411 AM CDT Tue Jun 13 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Two rounds of showers and thunderstorms are expected today. The first round will arrive early this morning, with a second round developing this afternoon and continuing through the evening and into the overnight hours. Hail to golf ball size, damaging winds to 80 mph, several tornadoes, and localized flash flooding are all possible. The greatest potential for strong tornadoes exists in the far southern Red River valley into west central Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periods of showers and thunderstorms across the region from Thursday through next Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001-004>009-013>017-023-024-NDZ006>008-014>016-024-026-027-054- 140915- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-South Clearwater-Hubbard-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Western Walsh County- 411 AM CDT Tue Jun 13 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Two rounds of showers and thunderstorms are expected today. The first round will arrive early this morning, with a second round developing this afternoon and continuing through the evening and into the overnight hours. Hail to golf ball size, damaging winds to 80 mph, tornadoes, and localized flash flooding are all possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periods of showers and thunderstorms across the region from Thursday through next Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. BP
In the hours before
Local storm report, Jun 13, 9:22 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
922 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM TSTM WND GST 3 NNW FARGO 46.92N 96.84W
06/13/2017 E64 MPH CASS ND ASOS
SEVERE WIND GUSTS FOR SEVERAL MINUTES.
&&
GGUSTLocal storm report, Jun 13, 9:27 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
927 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST FARGO 46.88N 96.82W
06/13/2017 E70 MPH CASS ND TRAINED SPOTTER
PEAK WINDS ESTIMATED TO 70 MPH DOWNTOWN. SOME STREET
FLOODING BGINNING.
&&
GGUSTLocal storm report, Jun 13, 9:29 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
929 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM TSTM WND GST 1 N ARGUSVILLE 47.07N 96.94W
06/13/2017 E60 MPH CASS ND TRAINED SPOTTER
&&
GGUSTLocal storm report, Jun 13, 9:31 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
931 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM TSTM WND GST 2 W URBANK 46.13N 95.55W
06/13/2017 M60 MPH OTTER TAIL MN TRAINED SPOTTER
SOME TREE LIMBS BROKEN DOWN.
&&
GGUSTLocal storm report, Jun 13, 9:33 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
933 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM TSTM WND GST 3 SE CAMPBELL 46.07N 96.36W
06/13/2017 E57 MPH WILKIN MN MESONET
PEAK WINDS MEASURED AT AN NDAWN STATION.
&&
GGUSTLocal storm report, Jun 13, 9:36 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
936 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM TSTM WND GST 6 W WAHPETON 46.27N 96.74W
06/13/2017 M58 MPH RICHLAND ND MESONET
PEAK WINDS MEASURED AT AN RWIS STATION.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:02 PM CDT | Tornado Warning | FGF | Grant | 43 min |
| Jun 13, 7:11 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 49 min |
| Jun 13, 7:40 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 50 min |
| Jun 13, 7:46 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 59 min |
| Jun 13, 8:11 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 49 min |
| Jun 13, 8:27 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 48 min |
| Jun 13, 8:44 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 46 min |
| Jun 13, 8:54 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Grant, Otter Tail, Wilkin | 66 min |
| Jun 13, 9:24 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Pennington, Polk, Red Lake | 41 min |
| Jun 13, 9:32 PM CDT | Areal Flood Advisory | FGF | Clay | 2 hr |
| Jun 13, 9:57 PM CDT | Areal Flood Advisory | FGF | Beltrami, Lake of the Woods, Roseau | 6 hr |
| Jun 13, 10:13 PM CDT | Special Weather Statement | FGF | Beltrami, Clearwater, Hubbard, Pennington, Red Lake, Wadena | 62 min |
| Jun 13, 10:58 PM CDT | Special Weather Statement | FGF | Beltrami, Lake of the Woods | 62 min |
| Jun 14, 12:03 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 27 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.